Vortices in the two-dimensional simple exclusion process

T. Bodineau, B. Derrida, Joel L. Lebowitz

Research output: Contribution to journalArticlepeer-review

28 Scopus citations


We show that the fluctuations of the partial current in two dimensional diffusive systems are dominated by vortices leading to a different scaling from the one predicted by the hydrodynamic large deviation theory. This is supported by exact computations of the variance of partial current fluctuations for the symmetric simple exclusion process on general graphs. On a two-dimensional torus, our exact expressions are compared to the results of numerical simulations. They confirm the logarithmic dependence on the system size of the fluctuations of the partial flux. The impact of the vortices on the validity of the fluctuation relation for partial currents is also discussed in an Appendix.

Original languageEnglish (US)
Pages (from-to)821-841
Number of pages21
JournalJournal of Statistical Physics
Issue number5
StatePublished - Jun 2008

All Science Journal Classification (ASJC) codes

  • Statistical and Nonlinear Physics
  • Mathematical Physics


  • Diffusive systems
  • Exclusion processes
  • Fluctuation theorem
  • Partial currents
  • Vortices


Dive into the research topics of 'Vortices in the two-dimensional simple exclusion process'. Together they form a unique fingerprint.

Cite this